Diphenhydramine induced QT prolongation and torsade de pointes: An uncommon effect of a common drug
Zehra Husain1, Khursheed Hussain, Rajiv Nair
1St. Joseph Mercy Oakland, Internal Medicine/Cardiology, Pontiac, Michigan 48341, USA. doczehrah@yahoo.com
Abstract:
The histamine I receptor antagonist diphenhydramine is a freely available, over the counter medication for sleep and the most frequently used antihistamine drug. It inhibits the fast sodium channels and, at higher concentrations, the repolarising potassium channels, particularly Ikr which leads to prolongation of the action potential and the QT interval. The toxicity of diphenhydramine is dose-dependent, with a critical dose limit of 1.0 g. We report a case of a young woman who consumed more than 3 g of diphenhydramine in the setting of alcohol intoxication and developed QTc prolongation with nonsustained polymorphic ventricular tachycardia. These changes reverted to normal with supportive treatment. An overdose of diphenhydramine with concomitant alcohol use can induce torsade de pointes in an otherwise normal heart.
Related Concept Videos
Antiarrhythmic Drugs: Class III Agents as Potassium Channel Blockers
Drug Toxicity: Dose-Dependent Reactions
Pharmacokinetics: Drug–Drug Interactions
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...
Drug toxicity: Drug–Drug Interaction
Antiarrhythmic Drugs: Class IV Agents as Calcium Channel Blockers
Verapamil, a calcium channel blocker, inhibits calcium movement across myocardial cell membranes and vascular smooth muscle. This results in the dilation of coronary and...

